1. Welcome to the Diabetes UK Forum
    Dismiss Notice

Evening hypos daily after tea

Discussion in 'Food/carb queries + recipes' started by Lion2012, Sep 12, 2019.

  1. Lion2012

    Lion2012 Member

    Relationship to Diabetes:
    Parent
    I am hoping somebody can advise me accordingly with this dilema
    My son of 7 was recently diagnosed with t1 diabetes
    He was also diagnosed with Cystic fibrosis at only 3 weeks old... Whilst his CF touch wood is currently under control and the diabetes we have been told is NOT CF related as, he is too young to be cf related (according to the consultants)... The morning routines... Lunch times etc are under control.. Nice levels etc.
    He plays football 5 times per week.. Academy level so the early testing to gauge my sons levels during football was hard but I am confident with this now... And tbh it keeps his, levels stable when playing. Afterwards he crashes... Major hypos.. Sometimes 2 hours... 3 hours after.
    I have tried giving 0.5 less units than the meter tells me too....... Still hypo an HOUR after tea!!!!!.
    I have tried upping his ratio to 1 unit per 35g carb.... Still hypo an hour after tea.
    He even had a, pack of raisins.. 10g carb afterwards to boost him up a little with a view to prevent hypo........ Still he was, hypo an hour after tea.
    It is now happening even if he hasn't had football!!!!!!!...
    Throughout the day fine.... But tea is a nightmare I darent feed him now knowing he will tell me he feels starving and hot ONE HOUR after tea eaten???....
    It's now making him go to bed late on school nights as, i have to jelly baby him up... Wait..... Then check his levels again at night.
    The only common factor I can think of that Leo does during.. After tea... Is his cystic fibrosis meds?.. His nebuliser DNAs..... And his promixin antibiotics nebuliser?
    Could this be effecting his levels?... Especially the DNAs?... As he only has this at tea time..... The time his levels drop after food
    It is driving me insane
     
  2. Kaylz

    Kaylz Well-Known Member

    Relationship to Diabetes:
    Type 1
    This is something you'd really be better talking to your diabetes team about

    As we aren't medically trained we wouldn't know what medication could interact or even if it does, do you inject a while before eating? you say you've tried half a unit less but have you ever reduced it more? some folk's ratios can vary quite significantly to breakfast to tea, also the timing of the bolus can need reduced significantly so where one may need to inject up to an hour before breakfast to avoid spikes they could only need 5 minutes before tea as people are usually more insulin resistant in the morning

    As I say though definitely give your team a call and chat about this with them
    xx
     
  3. Lion2012

    Lion2012 Member

    Relationship to Diabetes:
    Parent
    Thank you for your advice its very much appreciated
    Yes we wait 15 minutes before meals after the injection
    Mornings are usually OK.. Not saying that I test him at 0730 and give breakfast then he isn't checked again at school until 12pm for his lunch... Sometimes it's around 9.. Sometimes it's 11....
    The Dr has advised the teachers to check him at 10am... To reduce him for dinner if needs.... Or basically if the meter suggests more that 0.5 give him it..
    Today they tested him at 10am.... 2 hours after breakfast and he tested 13!!!!!!!
     
  4. TheClockworkDodo

    TheClockworkDodo Well-Known Member

    Relationship to Diabetes:
    Type 1
    A rise after breakfast is quite normal - it's the body gearing up for the day by releasing stored glucose. It might be an idea to inject more than 15 minutes before breakfast, and less than 15 minutes before tea to see if that helps - we all need different timings for our insulin, and may well need different timings at different times of day (as well as different ratios of insulin to carbs at different times of day).
    I inject about 30 minutes before breakfast, five minutes before lunch, and immediately before my evening meal, because if I don't leave that one until the last minute I hypo mid-meal - but that's just me, those timings wouldn't work for everyone.
    I agree with Kaylz though - your son's situation is more complicated than that of the average diabetic, so it would be a good idea to talk things over with his diabetes team.
     
    Kaylz likes this.
  5. rebrascora

    rebrascora Well-Known Member

    Relationship to Diabetes:
    Type 1
    I need inject at least an hour before breakfast in order to prevent a huge spike and then about 10 mins before the other meals. It is certainly worth experimenting with timing of the insulin and it is probably better to err on the side of caution and give less insulin with his evening meal if he is hypoing regularly. He is safer going to bed with a slightly higher BG than a low one and having a hypo every evening will affect his hypo awareness, so best avoided. Reducing his evening bolus by a whole unit instead of a half is worth doing in my opinion, but as @Kaylz says, discuss it with your Diabetes Team and be guided by them
     
  6. Lion2012

    Lion2012 Member

    Relationship to Diabetes:
    Parent
    Thank you so much guys for your reply..
    The diabetes team suggested upping his carb to unit ratio from 1-30 at tea time to 1-45...and if this still doesn't stop the hypos in a couple of days then up it to 1 - 50..etc
    What do you think?......
     
    rebrascora likes this.
  7. Lion2012

    Lion2012 Member

    Relationship to Diabetes:
    Parent
    But I think before alerting this carb to unit ration I may try the feeding him straight after his evening tea injection.... Instead of waiting 15 minutes.... See if this works
     
    rebrascora likes this.
  8. Kaylz

    Kaylz Well-Known Member

    Relationship to Diabetes:
    Type 1
    I'd go with what the team suggested first to be honest, he may be less likely to hypo if you change the ratio and if regular hypos keep happening he may start to lose his hypo awareness whereas if the teams suggestion leaves him a little on the high side then it wouldn't do too much damage once in a while, out of interest what have his levels been like when your testing him before tea and administering insulin? And what is a tea like for him?
    xx
     
  9. Lion2012

    Lion2012 Member

    Relationship to Diabetes:
    Parent
    As its still early days.. His levels are still varied... Some good reads.. 6s.. 7s...5s...8s...but then the 11s.. 10s...14s...18 one eve... I guess time will sort everything out
    Been told early years is relatively OK to be high once and a while as, I guess we will NEVER be spot on.
    Before tea he could be around 7.1.... 6.8...etc .. Then I calculate.. Give him insulin wait 15 minutes and let him eat
    He does also take creon enzyme tablets to digest the fat from foods... Cf medication
    I was thinking though if I do increase his carb to unit ratio... IF the bloods are low after an hour of feeding... And he does start eating 15 minutes after injection that means the carbs are still slow to catch up and the insulin is too much... So if I let him eat straight away after injection wouldn't that just be the same?.. If the carbs taking too long to digest?
     
  10. TheClockworkDodo

    TheClockworkDodo Well-Known Member

    Relationship to Diabetes:
    Type 1
    You may need to experiment a bit and see what works best, but err on the side of letting him get a bit high rather than too low. As Kaylz says, I'd try what the team suggested first, and if that doesn't work, then you could try fiddling with the timing a bit, don't try more than one thing at a time.

    We've several people here who use Creon because they have pancreatitis or have had their pancreas removed so don't have digestive enzymes, they may know more about how it effects the speed of digestion. I can't remember all of them, but I'm pretty sure @pottersusan and @eggyg and @KARNAK are on Creon, and I think @mikeyB might be too (apologies if I've got that wrong, any of you).
     
  11. Kaylz

    Kaylz Well-Known Member

    Relationship to Diabetes:
    Type 1
    @TheClockworkDodo I think your pretty spot on with those, I may be wrong but I'm sure @khskel may also be on Creon xx
     
    TheClockworkDodo likes this.
  12. khskel

    khskel Well-Known Member

    Relationship to Diabetes:
    Type 1
    Hi there I'm a creonista and I find in the evenings I have to delay my bolus until after I have eaten.
     

Share This Page